Alert archive / New Mexico / Flash Flood Warnings in 2013
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2013, 12:18 PM MDT for Eddy County, New Mexico; Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2013, 12:18 PM MDT (18:18 UTC)
- Expired
- Jul 17, 2013, 3:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 179 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
136
WGUS54 KMAF 171818
FFWMAF
NMC015-TXC109-172115-
/O.NEW.KMAF.FF.W.0020.130717T1818Z-130717T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1218 PM MDT WED JUL 17 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 315 PM MDT/415 PM CDT/
* AT 1210 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
HEAVY SHOWERS OVER NORTHERN CULBERSON COUNTY AND SOUTHERN EDDY COUNTY
CAPABLE OF PRODUCING FLASH FLOODING. THE HEAVIEST RAIN WAS NEAR WHITES
CITY...OR 21 MILES SOUTHWEST OF CARLSBAD...MOVING NORTH AT 10 MPH.
LOCAL RAIN GAUGES INDICATE THAT UP TO 1.5 INCHES HAS FALLEN IN THE LAST
FEW HOURS AT BOTH CARLSBAD CAVERNS NATIONAL PARK AND THE GUADALUPE
MOUNTAINS NATIONAL PARK.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
PINE SPRINGS...
WHITES CITY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.
&&
LAT...LON 3197 10492 3201 10490 3201 10485 3210 10485
3222 10480 3222 10410 3169 10407 3176 10492
$$1 follow-up statement
772
WGUS74 KMAF 171933
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
133 PM MDT WED JUL 17 2013
NMC015-TXC109-172115-
/O.CON.KMAF.FF.W.0020.000000T0000Z-130717T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-CULBERSON-
133 PM MDT WED JUL 17 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT/415 PM
CDT/ FOR NORTHERN CULBERSON AND SOUTHWESTERN EDDY COUNTIES...
AT 131 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED
TO DETECT TROPICAL SHOWERS CAPABLE OF PRODUCING FLASH FLOODING.
THESE SHOWERS WERE CENTERED 11 MILES SOUTHEAST OF WHITES CITY...
OR 25 MILES SOUTH OF CARLSBAD...MOVING NORTH AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE MANY LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3197 10492 3201 10490 3201 10485 3210 10485
3222 10480 3222 10410 3169 10407 3176 10492
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 11:29 AM MDT, 49 minutes earlier.
Area forecast discussion, Jul 17, 11:29 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CDT WED JUL 17 2013
.DISCUSSION...
&&
.AVIATION...
WILL HAVE WIDESPREAD SHOWERS ACROSS THE AREA THROUGH THE AFTERNOON
WITH THE HEAVIEST OVER SE NM. MVFR CIGS AND VSBYS WILL BE COMMON
WITH OCCASIONAL IFR CONDITIONS. CONDITIONS SHOULD SLOWLY IMPROVE
FROM EAST TO WEST AS UPPER LOW TRACKS WEST BUT THERE WILL BE A
GOOD CHANCE OF ADDITIONAL SHOWERS AND PATCHY FOG FOR CNM AND HOB
TONIGHT.
&&
PREV DISCUSSION... /ISSUED 405 AM CDT WED JUL 17 2013/
DISCUSSION...
UPPER LOW CURRENTLY SEEN IN EASTERN NEW MEXICO WILL CONTINUE TO
MOVE SLOWLY WEST-SOUTHWEST THE NEXT SEVERAL DAYS TOWARD BAJA.
LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVIER PRECIPITATION
SHIFTING WESTWARD INTO THE WESTERN PERMIAN BASIN AND DAVIS
MOUNTAINS. THIS SHIFT WESTWARD OF THE HEAVIEST PRECIPITATION IS
PROGGED TO CONTINUE INTO SOUTHEAST NEW MEXICO AND EXTREME WEST
TEXAS TODAY BY MODEL CONSENSUS. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY FOR MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST
AREA AS ADDITIONAL DISTURBANCES ROTATE AROUND THE UPPER LOW
AND INTERACT WITH PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES.
WILL GO WITH CHANCE POPS EAST TO LIKELY POPS WEST TONIGHT AND
THURSDAY AS THE LOW CONTINUES TO MOVE WEST. LIGHT TO MODERATE
RAINFALL EXPECTED MAINLY WEST OF THE PECOS RIVER CLOSER TO
THE LOW WITH LIGHT PRECIPITATION EXPECTED EAST OF THE PECOS RIVER.
TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO REMAIN MUCH BELOW
NORMAL DUE TO THE MASSIVE CLOUD COVER AND PRECIPITATION.
BEYOND THURSDAY PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY
EXCEPT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE BIG
BEND. IN THESE AREAS UNSTABLE UPSLOPE FLOW WILL COMBINE WITH
RESIDUAL INFLUENCE FROM THE RETROGRADING UPPER LOW TO PRODUCE
A SLIGHT CHANCE OF DAILY THUNDERSTORMS. TEMPERATURES WILL SLOWLY
WARM THROUGH THE WEEKEND BUT STILL REMAIN BELOW NORMAL AREAWIDE.
BY EARLY NEXT WEEK TEMPERATURES ARE EXPECTED TO BECOME NORMAL
AGAIN.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...CRANE...
DAVIS/APACHE MOUNTAINS AREA...ECTOR...GAINES...GUADALUPE
MOUNTAINS...LOVING...PECOS...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
&&Hazardous weather outlook, Jul 17, 2:51 AM MDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 351 AM CDT WED JUL 17 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-180900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 351 AM CDT WED JUL 17 2013 /251 AM MDT WED JUL 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AREAWIDE TODAY. THE HEAVIEST RAIN WILL BE ALONG AND WEST OF A SEMINOLE TO FORT STOCKTON TO BIG BEND LINE...WHERE A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE DAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT MAINLY WEST OF THE PECOS RIVER. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:25 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 17, 6:39 AM MDT | Areal Flood Advisory | MAF | Eddy | 111 min |
| Jul 17, 7:31 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jul 17, 8:15 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Jul 17, 8:44 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 17, 10:23 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jul 17, 10:35 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 17, 1:23 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 17, 2:08 AM MDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Jul 17, 2:25 AM MDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jul 17, 3:24 AM MDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Jul 17, 6:18 AM MDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Presidio, Reeves | 3 hr |
| Jul 17, 5:52 PM MDT | Areal Flood Advisory | MAF | Ector, Martin, Midland | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2013Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.